Ask the Veterinarian/Westie Deaf After Tri Otic
QUESTION: Hi, our Westie had a vet checkup yesterday for a small bacterial and yeast infection in her left ear (right ear was perfect). She also had her booster shot and was prescribed Tri Otic which is a generic version of Ottomax as well as Trizultra and Keto ear wash. They washed her ears out first and then put one dose of Tri Otic in both ears (don't know why it had to be both) at 3:30pm PST and I haven't put anything in since. Last night she couldn't hear us at all. Today she seems like she can hear us but sometimes has trouble knowing where then sound is coming from. Should I do an ear flush to get the medicine out? She can hear squeaky toys very well but when we talk she still can't hear us. Any help is greatly appreciated!
ANSWER: Usually they will have a hard time hearing (or it's like hearing underwater) with any of that in her ears.
I would leave it for at least 24 hours if you can and let the antibiotics work then if she is having a hard time clean them out and then give it a day then put in just a drop or two in the infected ear.
If she continues to have real problems with it then I would contact your vet.
---------- FOLLOW-UP ----------
QUESTION: Thanks for tne quick response. The vet put the medication in on Monday, April 25th at 3:30pm and then I took her back for a check up to make sure her eardrums weren't ruptured today, April 27. The vet did an ear flush with saline since I didn't want to use any more chemicals and she definitely had a huge improvement over her hearing. Her right ear seems to be a lot better than her left (had the infection). Is this normal since the left ear had the bacteria and yeast? She also can't seem to hear things outside like she used to, barking at people walking by or hearing kids screaming. Should this resolve within a few weeks once the Tri-Otic is out of her system? She's also been shaking her head quite often. Not sure if this also has to do with getting the medication out but she was shaking her head and scratching a lot more before the saline flush. Thanks so much!
ANSWER: Thanks for keeping me updated Jen. She is going to shake her head and scratch at her ear(s)because of the infection and due to the wetness of the medication in there. Some medications/flushes might burn a little as well so that will make her scratch.
Her hearing will improve but if she continues to have an infection in that ear her hearing will suffer and it can become permanent. Her eardrum is probably damaged, sore or ruptured but it will grow back.
I have never seen issues with Tri-Otic in itself, but it is thick so it is harder for a dog to hear with it in their ears. Some dogs are sensitive to it as well:
Sensitivity to TriOptic-P Veterinary Ophthalmic Ointment is rare; however, if a reaction occurs, discontinue use of the preparation. As with any antibiotic preparation, prolonged use may result in the overgrowth of nonsusceptible organisms including fungi. Appropriate measures should be taken if this occurs. If infection does not respond to treatment in 2 or 3 days, the diagnosis and therapy should be reevaluated.
Care should be taken not to contaminate the applicator tip of the tube during application of the preparation. Do not allow the applicator tip to come in contact with any tissue.
You might want to keep flushing her ears out with mild saline for a few days to help get all the meds out. My old boss told owners to use diluted rubbing alcohol (water and 70% rubbing alcohol) once or twice as it helps dry the ear out.
I hope she gets well soon.
---------- FOLLOW-UP ----------
QUESTION: Hi Jana, I appreciate your answers and don't mean to keep asking questions, but I've been extremely concerned about this situation. I saw something in regards to one of the ingredients in Tri-Optic and wanted your opinion:
"Most deafness caused by the gentamycin in Otomax returns. What happens is that the gentamycin makes its way into the inner ear (the cochlea) where there are tiny little hairs that respond to sound waves. The gentamycin makes these hair cells swell up so they cannot respond to sounds. When the gentamycin diffuses back out of these cells in a few weeks, the cells return to their normal size so they again can respond to sound waves. Gentamycin does not kill these cells, so the hearing loss is almost always temporary."
Since my dog's eardrums are intact, will this mean she should recover her hearing completely? My vet said it would take a few weeks but that she should be back to home base since it was only one dose. I also asked if I should be doing ear flushes but he said to wait until mid next week and then call back. Are there any other side effects I should be aware of? She plays normal but sometimes she acts hungrier than usual and since she hears better with her right ear, she'll turn to the right towards the sound or voice. Thank you so much!
It's hard to say Jen as it's an individual case-by-case situation. Chances are good that she will, but I'm not a vet or a fortune teller. I think as time goes on she will improve, but some dogs can become permanently or partially deaf for life.
Again, the infection in the ear is still going to affect her hearing.
By the way, I posted the wrong information to you in the last question- I looked up Tri-Optic, not tri-OTIC. For that I apologize.
Again, give this some time and just see how it goes. I would definitely wait on more ear flushes as your vet said, and then call them.
Here is a link where you can read about any possible side effects, including the deafness:
I hope this resolves for her completely!!